Alert archive / Texas / Extreme Cold Warnings in 2026

Extreme Cold Warning 1, NWS Amarillo, TX

January 23, 202614 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this extreme cold warning at Jan 23, 2026, 12:00 PM CST for 14 counties in Texas; Beaver County, Oklahoma. It took effect at Jan 23, 2026, 6:00 PM CST. It was in force for 41 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2026, 12:00 PM CST (18:00 UTC)
In effect from
Jan 23, 2026, 6:00 PM CST
Expired
Jan 25, 2026, 11:21 AM CST
In force
41 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Ochiltree County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this extreme cold warning went out at Jan 23, 7:33 AM CST, 4 hours 27 minutes earlier. Its key messages:

  • Issued at 1032 PM CST Thu Jan 22 2026
  • Very high chance (>70%) for at least moderate winter impacts with a low chance (10-30%) of major impacts starting as early as Friday morning through Sunday, with snow covered roads becoming impassable in hardest hit areas. This includes major roads such as I-40.
  • Increasing chances for at least some light icing along and south of Highway 60 from early Friday morning through Friday evening.
  • Cold event with sub-zero wind chills starting late Friday through early Sunday. Max temperatures are expected to stay below freezing Friday through at least Sunday. There is a low chance for this to an extended event with the highs not getting above freezing until Wednesday (chances increase if higher snowfall totals are realized).
Area forecast discussion, Jan 23, 7:33 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
733 AM CST Fri Jan 23 2026

...New UPDATE...

.KEY MESSAGES...
Issued at 1032 PM CST Thu Jan 22 2026

- Very high chance (>70%) for at least moderate winter impacts
  with a low chance (10-30%) of major impacts starting as early
  as Friday morning through Sunday, with snow covered roads
  becoming impassable in hardest hit areas. This includes major
  roads such as I-40.

- Increasing chances for at least some light icing along and south of
  Highway 60 from early Friday morning through Friday evening.

- Cold event with sub-zero wind chills starting late Friday
  through early Sunday. Max temperatures are expected to stay
  below freezing Friday through at least Sunday. There is a low
  chance for this to an extended event with the highs not getting
  above freezing until Wednesday (chances increase if higher
  snowfall totals are realized).

&&

.UPDATE...
Issued at 730 AM CST Fri Jan 23 2026

A cold air mass is currently moving in across the Panhandles this
morning and the high temperatures for today have likely already
been achieved this morning. Temperatures are expected to fall
throughout the day with temperatures in the teens by the
afternoon. Drizzle and freezing drizzle is being observed this
morning, even across the western Panhandles based on observations
and cameras. As temperatures fall this morning, the light freezing
drizzle may lead to a glaze of ice, mainly on elevated surfaces
such as bridges and overpasses. This can create unexpected
hazardous driving conditions on these surfaces, so if out
traveling, be prepared for potential sudden changes in traction
due to the potential light ice buildup.

Muscha

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 1032 PM CST Thu Jan 22 2026

Large scale weather system off the CA coast still expected to swing
south over the Baja and then eject northeast across Texas on
Saturday night into Sunday.  This combined with massive cold airmass
over the northern and central CONUS will be the focus of our winter
weather concerns.

Tonight...East to southeast flow in the lower levels will advect
moisture to the east and central Panhandles.  This will result in a
well saturated layer from the surface to about 2-3000 ft agl.  The
moisture may be dense enough to provide some light drizzle/freezing
drizzle.  What areas will see the icing versus just drizzle is still
up in the air.  The better chance to start off as just drizzle will
be over the south, with the areas along the Canadian River Valley
may be too cold and freezing drizzle becomes the primary concern.
Will note that while the areas along and south of Highway 60 are the
primary concern for an uptick in ice from freezing drizzle and/or
sleet, the freezing drizzle potential could briefly make it's way
into the northwest Panhandles. While most solutions do not favor
this, the trend has been to gradually move the snow/mixed precip
line a little further north with each update.  That being said,
there is some suggestion that the low level moisture will stay on
the warmer side and just be drizzle through about 10AM.  So the main
message is that we're getting more confident in low level moisture
enough for several hours of drizzle, but it could be several hours
of freezing drizzle and the timing changeover from one precip to the
other is still very much up in the air and will differ from location
to location.

Friday afternoon we'll be awaiting the changeover to all snow,
mainly across the south as the north will likely change over in that
9A-3P time frame, with the south being more noon to 6P, but the far
southeast in Collingsworth County will need to be paid close
attention, as there's some hinting prolonged periods of sleet Friday
evening, that could lead to significant impacts if it doesn't change
over to snow sooner.  Now that we are to Friday evening the main
precipitation type should be snow for most areas.  The first round
of moisture overrunning the strong cold air will be transported off
the eastern Pacific over NM and into the Panhandles. This is where
things get really challenging with snow amounts.  We have abundant
moisture from the surface up to 200mb, and we are certainly more
favored for higher QPF values 0.1-0.3" over 6 hour periods along
and south of I-40/Hwy60 line, but due to a stronger warm nose the
snow to liquid ratios ( SLR's) will likely be in the 12:1-15:1
range. The issue is the challenge of getting both high QPF amounts
over such a cold airmass, one of those two will have to be more
accurate than the other. Overall, the setup is still possible, but
there could be some gives that the model doesn't pick up on.
Higher QPF could lead to warmer surface temperatures, or the
models are just overdoing the QPF, and we get less. But given that
surge of moisture off the Pacific, the potential for the cold
airmass to be modified warmer would be the more favored scenario.
In general, we wont be modifying temperatures, but will make note
that temperatures might not be as cold as anticipated, and this
could also play into wind chills staying in the Cold Advisory
versus Extreme Cold range. Overall, given this first surge of
moisture and that latest guidance favors the south and east with
the most QPF and assuming lower SLR's due to the warm nose the
south and east may pick up 1-3 inches of snow late Friday into
early Saturday.

Saturday afternoon we'll have a break in the action as the first
wave of moisture moves out of the area, and the main surge of
moisture beings to move into our area.  This will be coming in off
the main low that's over the Baja and it will merge with an upper
trough coming down from the Pacific Northwest.  This is where the
bulk of the moisture will come from and where we could even see some
convective snow showers (Thundersnow).  The system is a bit further
south than previous models have suggested, but due to the vast swath
of moisture associated, we still expect all areas to see snow
accumulations.  The south being moderate to heavy snow and the
northeast now looking to be the heaviest.  Current range update for
the final event snow amounts will range in the 5-10 inch range, with
the exception being the northwest in the 3-5 inch range.  Lowest
amounts in the northwest, south will be middle of the road, and
northeast at the highest.

Very cold temperatures with the arctic airmass will still be the
concern.  And as a result wind chills could get down in the -5 to -
15F range Saturday morning and again Sunday morning.  For this a
cold Weather Advisory will be issued for the entire Panhandles. If
confidence increases for some ares in the south to go colder, than
we may need to upgrade to an Extreme Cold Warning down the line. The
northwest doesn't look like it will fall to -20F so very low
confidence in a warning for that area.

Weber

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1032 PM CST Thu Jan 22 2026

Sunday the system will be ending and we'll just have lingering cold
air as the low clouds and light snow scour out of the Panhandles.
Ands we'll be right back a cool/mild/dry northwest flow Monday
through Thursday.  Temperatures will fluctuate up and down as we
transition from mild ridging to some weak back door cold fronts.
Will note that Sunday and Monday's highs will need to be closely
monitored once we have our snowpack and know what areas still have
decent snow, so we can assume Sunday and Monday will have lower
temperatures than the NBM provided, but depending on just how much
snowpack occurs it could stretch out to Tuesday.

Weber

&&

.AVIATION...
(12Z TAFS)
Issued at 523 AM CST Fri Jan 23 2026

The start of our active weather begins this morning with the
potential to see freezing drizzle and/or winter mix of
precipitation. These mix could bring minor impacts to all
terminals through the morning and early afternoon hours with ice
accumulation staying under 0.05". However, once the much colder
air mass arrives look for any precipitation to being shifting
snow with present expectations seeing all precipitation snow by
00Z. This snow is likely to be off and on through the next 72
hours with all terminals expected to being dropping in and out of
IFR and LIFR conditions. Accumulation of snow on runways is also
likely for all terminals, with extremely cold temperatures likely
to see it stay and refreeze during the overnights.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from noon today to 6 AM CST Sunday for
     TXZ001-006.

     Cold Weather Advisory from midnight tonight to noon CST Sunday
     for TXZ001>020-317.

     Winter Storm Warning until 6 AM CST Sunday for TXZ002>005-
     007>010-012>015-017>020-317.

     Winter Storm Warning from noon today to 6 AM CST Sunday for
     TXZ011-016.

OK...Winter Weather Advisory from noon today to 6 AM CST Sunday for
     OKZ001.

     Cold Weather Advisory from midnight tonight to noon CST Sunday
     for OKZ001>003.

     Winter Storm Warning until 6 AM CST Sunday for OKZ002-003.

&&

SHORT TERM...89
LONG TERM....89
AVIATION...11
Hazardous weather outlook, Jan 22, 10:32 PM CST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1032 PM CST Thu Jan 22 2026

OKZ001>003-TXZ001>020-317-231645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1032 PM CST Thu Jan 22 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight and Friday.

Winter impacts may start as early as around sunrise in the
southern Panhandles as low level moisture may result in some light
freezing drizzle. This will continue through the afternoon, and by
evening it should be mostly snow. Winter weather advisories and
warnings are in effect across the Panhandles to account for the
snow and ice potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Winter highlights continue through Sunday morning but at this
point it will be mainly for moderate to heavy snowfall.

Very cold temperatures will accompany this system that can
quickly cause hypothermia and frost bite. Have adequate heating
and shelter for any person, pets, or animals.

The impacts from the snow may linger for a longer time due to the
cold conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 10:19 PM CSTCold Weather AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more61 hr

Nearby

Extreme Cold Warnings in Texas, 2026Extreme Cold Warnings in Oklahoma, 2026Every extreme cold warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.